Alert archive / Iowa / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 99, NWS Des Moines, IA

May 11, 201412 counties in Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at May 11, 2014, 10:03 PM CDT for 12 counties in Iowa. It was in force for 57 min. 20 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 11, 2014, 10:03 PM CDT (03:03 UTC)
Expired
May 11, 2014, 11:00 PM CDT
In force
57 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Tornado
Possible
Hail
0.88 in
Wind
60.0 mph

Counties Adair County, IA, Boone County, IA, Dallas County, IA, Greene County, IA, Guthrie County, IA, Hamilton County, IA, Madison County, IA, Polk County, IA, Story County, IA, Union County, IA, Warren County, IA, Webster County, IA

The radar

The Des Moines radar (KDMX), 8 km from the middle of the area, began a volume at 03:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 11, 10:08 PM CDTTSTM WND DMG1 E Yale, IALARGE BRANCHES SNAPPED OFF A HEALTHY TREE. TIME ESTIMATED BY RADAR
May 11, 10:08 PM CDTTORNADO3 Ene Yale, IAEND POINT OF LAKE PANORAMA EF2 TORNADO.
May 11, 10:10 PM CDTTSTM WND DMGPanora, IASTRUCTURAL DAMAGE TO HOMES NEAR LAKE PANORAMA. POSSIBLE DAMAGE BETWEEN YALE AND PANORA.
May 11, 10:14 PM CDTHAIL 12 Ese Urbandale, IASMALL TREE LIMBS DOWN - LESS THAN 2 INCHES IN DIAMETER. ESTIMATED WINDS - 60 TO 70 MPH
May 11, 10:20 PM CDTHAIL 12 E Jefferson, IA
May 11, 10:21 PM CDTTORNADO2 Sse Minburn, IABEGINNING LOCATION OF 5.9 MILE LENGTH....100 YARD WIDE EF0 TORNADO. ESTIMATED PEAK WIND 85 MPH.
May 11, 10:22 PM CDTTSTM WND GST 601 Ene Dallas Center, IAHIGHWAY 44 AND 169 WEST OF DALLAS CENTER.
May 11, 10:23 PM CDTTSTM WND DMG1 E Dallas Center, IAHIGHWAY 44 ON R16, 3 BUILDINGS AND 2 CARS DAMAGED. UNKNOWN SEVERITY. VIA WHOTV. TIME ESTIMATED BY RADAR.
May 11, 10:26 PM CDTTSTM WND GST 603 Ese Adel, IAAT LEAST MINOR TREE DAMAGE. VIA FORMER NWS EMPLOYEE.
May 11, 10:27 PM CDTTORNADO4 Nw Granger, IAEND POINT OF TORNADO #3...EF0. 5.9 MILE PATH LENGTH. 100 YARDS WIDE.
May 11, 10:28 PM CDTTSTM WND DMG3 Ese Minburn, IAPOWER LINES DOWN. 8 TO 10 INCH DIAMETER TREE DOWN.
May 11, 10:28 PM CDTTSTM WND DMG3 Ese Minburn, IAPOWER LINES DOWN ALONG WITH 8 TO 10 INCH DIAMETER TREES DOWN.
May 11, 10:38 PM CDTTSTM WND DMG3 Ne Yale, IALARGE TREE SNAPPED IN HALF. TREE LIMBS DOWN.
May 11, 10:39 PM CDTFUNNEL CLOUD4 S Roland, IA
May 11, 10:40 PM CDTHAIL 12 Ese Urbandale, IASMALL TREE LIMBS DOWN.
May 11, 10:50 PM CDTTSTM WND DMG1 W Ames, IATREES DOWN ALONG FRANKLIN AVE ON THE WEST SIDE OF AMES. TIME ESTIMATED BY RADAR. VIA SOCIAL MEDIA.
May 11, 10:50 PM CDTTSTM WND DMG2 W Ames, IALARGE TREE LIMB DOWN. TIME ESTIMATED BY RADAR.
May 11, 10:50 PM CDTTSTM WND GST 60Elkhart, IAREPORT VIA SOCIAL MEDIA. TIME ESTIMATED.
May 11, 10:51 PM CDTTSTM WND DMG2 Wnw Ames, IA2 TO 4 INCH TREE LIMBS DOWN. LEE PARK. TIME ESTIMATED BY RADAR.
May 11, 10:53 PM CDTTSTM WND GST 703 Ne Windsor Heights, IA55 MPH GUSTING TO 70 MPH NEAR 42ND AND DOUGLAS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 16 storm reports to this severe thunderstorm warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 11, 7:49 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 3.1 hours before the alert went out and 219 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2014-05-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2520 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2014-05-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 274 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2520 J/kg
Mixed-layer CIN
-40 J/kg
Mixed-layer LCL
967 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
274 m²/s²
0-3 km storm-relative helicity
254 m²/s²
Significant tornado parameter
4.5
Supercell composite
18.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

798 
WUUS53 KDMX 120303
SVRDMX
IAC001-015-049-073-077-079-121-153-169-175-181-187-120400-
/O.NEW.KDMX.SV.W.0099.140512T0303Z-140512T0400Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
1003 PM CDT SUN MAY 11 2014

THE NATIONAL WEATHER SERVICE IN DES MOINES  HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN WEBSTER COUNTY IN CENTRAL IOWA...
  WARREN COUNTY IN SOUTH CENTRAL IOWA...
  BOONE COUNTY IN CENTRAL IOWA...
  DALLAS COUNTY IN CENTRAL IOWA...
  MADISON COUNTY IN SOUTH CENTRAL IOWA...
  STORY COUNTY IN CENTRAL IOWA...
  EASTERN GUTHRIE COUNTY IN WEST CENTRAL IOWA...
  EASTERN ADAIR COUNTY IN SOUTHWEST IOWA...
  SOUTHERN HAMILTON COUNTY IN CENTRAL IOWA...
  POLK COUNTY IN CENTRAL IOWA...
  NORTHWESTERN UNION COUNTY IN SOUTH CENTRAL IOWA...
  EASTERN GREENE COUNTY IN WEST CENTRAL IOWA...

* UNTIL 1100 PM CDT

* AT 1002 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
  EXTENDING FROM 7 MILES NORTH OF JEFFERSON TO STUART TO 8 MILES
  NORTHWEST OF GREEN VALLEY LAKE...MOVING EAST AT 50 MPH.

  HAZARD...60 MPH WIND GUSTS AND NICKEL SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  DES MOINES...AMES...WEST DES MOINES...ANKENY...URBANDALE...
  JOHNSTON...CLIVE...INDIANOLA...ALTOONA...WAUKEE...BOONE...
  NORWALK...PLEASANT HILL...GRIMES...PERRY...NEVADA...WINTERSET...
  JEFFERSON...ADEL AND GREENFIELD.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 INTERSTATE 35 BETWEEN MILE MARKERS 47 AND 72...AND BETWEEN MILE
MARKERS 87 AND 139.
 INTERSTATE 80 NEAR MILE MARKER 91...AND BETWEEN MILE MARKERS 93 AND
149.
 INTERSTATE 235 BETWEEN MILE MARKERS 1 AND 14.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REMAIN ALERT FOR A POSSIBLE TORNADO! TORNADOES CAN DEVELOP QUICKLY
FROM SEVERE THUNDERSTORMS. IF YOU SPOT A TORNADO GO AT ONCE INTO THE
BASEMENT OR SMALL CENTRAL ROOM IN A STURDY STRUCTURE.

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

INTENSE THUNDERSTORM LINES CAN PRODUCE BRIEF TORNADOES AND WIDESPREAD
SIGNIFICANT WIND DAMAGE. ALTHOUGH A TORNADO IS NOT IMMEDIATELY
LIKELY...IT IS BEST TO MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR
OF A BUILDING. THESE STORMS MAY CAUSE SERIOUS INJURY AND SIGNIFICANT
PROPERTY DAMAGE.

&&

A TORNADO WATCH REMAINS IN EFFECT UNTIL 300 AM CDT MONDAY MORNING FOR
IOWA.

LAT...LON 4116 9447 4116 9454 4151 9434 4218 9444
      4242 9347 4221 9346 4221 9325 4203 9323
      4186 9323 4186 9335 4160 9335 4147 9332
      4125 9345 4112 9447
TIME...MOT...LOC 0302Z 256DEG 41KT 4212 9440 4152 9431 4119 9450 

TORNADO...POSSIBLE
HAIL...0.88IN
WIND...60MPH

$$

SMALL
1 follow-up statement
075 
WWUS53 KDMX 120331
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
1031 PM CDT SUN MAY 11 2014

IAC001-015-049-073-077-079-121-153-169-175-181-187-120400-
/O.CON.KDMX.SV.W.0099.000000T0000Z-140512T0400Z/
WEBSTER IA-WARREN IA-BOONE IA-DALLAS IA-MADISON IA-STORY IA-
GUTHRIE IA-ADAIR IA-HAMILTON IA-POLK IA-UNION IA-GREENE IA-
1031 PM CDT SUN MAY 11 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1100 PM CDT
FOR SOUTHEASTERN WEBSTER...WARREN...BOONE...DALLAS...MADISON...
STORY...EASTERN GUTHRIE...EASTERN ADAIR...SOUTHERN HAMILTON...POLK...
NORTHWESTERN UNION AND EASTERN GREENE COUNTIES...

AT 1031 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 11 MILES NORTHWEST OF BOONE TO CLIVE TO NEAR AVENUE OF
THE SAINTS EVENT CENTER...MOVING EAST AT 50 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING AND TREES. 

THESE SEVERE STORMS WILL BE NEAR...
  URBANDALE...GRIMES...WINDSOR HEIGHTS AND VALLEY WEST MALL AROUND
1035 PM CDT.
  JOHNSTON...SAYLORVILLE...MERLE HAY MALL...DRAKE STADIUM AND KNAPP
CENTER...IOWA EVENTS CENTER...PRINCIPAL PARK AND DES MOINES INT'L
AIRPORT AROUND 1040 PM CDT.
  DES MOINES...ANKENY AND IOWA STATE FAIRGROUNDS AROUND 1045 PM CDT.
  ALTOONA...PLEASANT HILL...BONDURANT...JEWELL JUNCTION...
ADVENTURELAND AMUSEMENT PARK AND PRAIRIE MEADOWS AROUND 1050 PM CDT.
  INDIANOLA AND STORY CITY AROUND 1055 PM CDT.
  MITCHELLVILLE AND ROLAND AROUND 1100 PM CDT.

OTHER LOCATIONS IMPACTED BY THESE SEVERE THUNDERSTORMS INCLUDE
CAMBRIDGE...DAWSON...MILO...OTTER CREEK COUNTY PARK...TRURO...
WINTERSET-MADISON COUNTY AIRPORT...ZEARING...KELLEY...BEAVER AND
WALNUT WOODS STATE PARK.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 INTERSTATE 35 BETWEEN MILE MARKERS 47 AND 72...AND BETWEEN MILE
MARKERS 87 AND 139.
 INTERSTATE 80 BETWEEN MILE MARKERS 94 AND 149.
 INTERSTATE 235 BETWEEN MILE MARKERS 1 AND 14.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REMAIN ALERT FOR A POSSIBLE TORNADO! TORNADOES CAN DEVELOP QUICKLY
FROM SEVERE THUNDERSTORMS. IF YOU SPOT A TORNADO GO AT ONCE INTO THE
BASEMENT OR SMALL CENTRAL ROOM IN A STURDY STRUCTURE.

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

INTENSE THUNDERSTORM LINES CAN PRODUCE BRIEF TORNADOES AND WIDESPREAD
SIGNIFICANT WIND DAMAGE. ALTHOUGH A TORNADO IS NOT IMMEDIATELY
LIKELY...IT IS BEST TO MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR
OF A BUILDING. THESE STORMS MAY CAUSE SERIOUS INJURY AND SIGNIFICANT
PROPERTY DAMAGE.

&&

A TORNADO WATCH REMAINS IN EFFECT UNTIL 300 AM CDT MONDAY MORNING FOR
IOWA.

LAT...LON 4116 9447 4116 9454 4157 9426 4217 9436
      4242 9347 4221 9346 4221 9325 4203 9323
      4186 9323 4186 9335 4160 9335 4147 9332
      4125 9345 4112 9447
TIME...MOT...LOC 0331Z 255DEG 45KT 4220 9397 4161 9381 4128 9389 

TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH

$$

SMALL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 11, 6:50 PM CDT, 3 hours 13 minutes earlier.

Area forecast discussion, May 11, 6:50 PM CDT, 3 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
650 PM CDT SUN MAY 11 2014

.DISCUSSION...
ISSUED AT 329 PM CDT SUN MAY 11 2014

A SEVERE WEATHER OUTBREAK AND FLASH FLOODING ARE QUITE POSSIBLE
FROM THIS AFTERNOON THROUGH TONIGHT. PLEASE REFER TO THE LATEST
SEVERE WEATHER WATCHES...WARNINGS AND OTHER DISCUSSIONS...AS WELL
AS THEY HYDROLOGY SECTION BELOW AND FLASH FLOOD WATCHES AND
WARNINGS FOR DETAILS ON THESE THREATS AND THE CONVECTIVE
EVOLUTION OVERNIGHT.

ON MONDAY MORNING OVERNIGHT STORMS WILL BE DEPARTING BUT THE
SYNOPTIC FRONT ASSOCIATED WITH THE LARGER STORM SYSTEM WILL STILL
REMAIN SOMEWHERE WEST OF INTERSTATE 35...MOVING GRADUALLY EASTWARD
THROUGH THE AFTERNOON AND EVENING. IT IS ANTICIPATED THAT
ADDITIONAL THUNDERSTORMS WILL BE GENERATED DURING THE PEAK HEATING
PERIOD IN THE AFTERNOON AND EVENING WITH SOME MARGINAL SEVERE
WEATHER THREAT. HAVE MAINTAINED HIGH POPS PARTICULARLY IN THE EAST
AND SOUTHEAST LATE MONDAY TO ACCOUNT FOR THIS. AS THE FRONT MOVES
FURTHER EASTWARD AND THE LARGE PARENT LOW PRESSURE SYSTEM MOVES
OFF QUICKLY TO THE NORTHEAST RAIN AND STORMS WILL END MONDAY
EVENING...USHERING IN COOLER AND GENERALLY DRY WEATHER FOR THE
REMAINDER OF THE FORECAST PERIOD. THERE WILL BE LOW CHANCES FOR
RAIN AT TIMES FROM WEDNESDAY INTO NEXT WEEKEND...BUT NO
SIGNIFICANT RAINFALL OR HAZARDOUS WEATHER IS ANTICIPATED. THE ONLY
OTHER FORECAST ITEM OF NOTE IS THAT WITH THE UNSEASONABLY COOL AIR
CONTINUING TO PUSH INTO IOWA FROM THE NORTH LATER THIS
WEEK...THERE IS SOME POTENTIAL FOR A FROST EVENT ESPECIALLY ACROSS
NORTHERN IOWA BY FRIDAY MORNING. THIS WILL BE MONITORED IN THE
COMING DAYS IN CASE A HEADLINE BECOMES NECESSARY.

&&

.AVIATION...12/00Z
ISSUED AT 649 PM CDT SUN MAY 11 2014

WIDESPREAD THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS SITES
OVERNIGHT ESPECIALLY ALONG AND NORTH OF INTERSTATE 80. SEVERE
STORMS WILL BE LIKELY THROUGH THE NIGHT. EAST TO SOUTHEAST WINDS
WILL PREVAIL OVER THE NEXT 6 HOURS THEN GRADUALLY BECOME SOUTH TO
SOUTHWEST ON MONDAY. LINGERING PRECIPITATION IS POSSIBLE AFTER 12Z
WITH POSSIBLE REDEVELOPMENT MONDAY AFTERNOON.

&&

.HYDROLOGY...
ISSUED AT 329 PM CDT SUN MAY 11 2014

THE ENVIRONMENT IS QUITE FAVORABLE FOR HEAVY RAINFALL TONIGHT.
UNSEASONABLY HIGH PRECIPITABLE WATER AND IMPRESSIVE MOISTURE
TRANSPORT FROM THE SOUTHWEST HAVE ALREADY PRODUCED INTENSE
RAINFALL RATES IN THUNDERSTORMS THAT AFFECTED SOUTHERN IOWA
TODAY...WITH RAINFALL AMOUNTS OVER 2 INCHES AND FLASH FLOODING
REPORTED IN A FEW AREAS. AS ADDITIONAL STORMS DEVELOP OVER
SOUTHEAST NEBRASKA/SOUTHWEST IOWA THIS AFTERNOON AND EVENING AND
EXPAND NORTHEASTWARD OVERNIGHT...CONVECTION WILL BE LARGELY
ALIGNED ALONG A SYNOPTIC FRONT THAT WILL LIE PARALLEL TO THE DEEP
LAYER STEERING FLOW ACROSS ABOUT THE NORTHWEST HALF OF OUR
FORECAST AREA. DESPITE THE RELATIVELY BENIGN ANTECEDENT
CONDITIONS...RAPID RAINFALL RATES AND THE PRESENCE OF FLASH
FLOODING ALREADY TODAY IN THIS ENVIRONMENT SUPPORT A CONTINUED
THREAT OVERNIGHT...PARTICULARLY IN URBAN AND HILLY AREAS.
THEREFORE A FLASH FLOOD WATCH IS BEING ISSUED NORTHWEST OF A LINE
ROUGHLY FROM TAMA...TO DES MOINES...TO MOUNT AYR. RIVER FLOODING
MAY BECOME MORE LIKELY OVER THE NEXT SEVERAL DAYS AS WELL...BUT
THIS WILL BE EVALUATED AFTER TONIGHTS STORMS WHEN MORE ACCURATE
RAINFALL AMOUNTS WILL BE AVAILABLE.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH MONDAY MORNING FOR ADAIR-ADAMS-AUDUBON-
BLACK HAWK-BOONE-BREMER-BUTLER-CALHOUN-CARROLL-CASS-CERRO GORDO-
CRAWFORD-DALLAS-EMMET-FRANKLIN-GREENE-GRUNDY-GUTHRIE-HAMILTON-
HANCOCK-HARDIN-HUMBOLDT-KOSSUTH-MADISON-MARSHALL-PALO ALTO-
POCAHONTAS-POLK-RINGGOLD-SAC-STORY-TAMA-TAYLOR-UNION-WEBSTER-
WINNEBAGO-WORTH-WRIGHT.

&&

DISCUSSION...LEE
AVIATION...DONAVON
HYDROLOGY...LEE
Hazardous weather outlook, May 11, 3:39 PM CDT, 6 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
339 PM CDT SUN MAY 11 2014

IAZ004>007-015>017-023>028-033>039-044>050-057>060-070>072-081-
082-092-093-121100-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-CASS-ADAIR-
MADISON-ADAMS-UNION-TAYLOR-RINGGOLD-
339 PM CDT SUN MAY 11 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A SIGNIFICANT AND VERY DANGEROUS SEVERE WEATHER OUTBREAK IS
POSSIBLE LATE THIS AFTERNOON INTO EARLY TONIGHT. THUNDERSTORMS
WILL DEVELOP ACROSS SOUTHWEST IOWA LATE IN THE AFTERNOON AND
SPREAD NORTHEAST THIS EVENING. DURING THIS TIME THERE IS A
SUBSTANTIAL THREAT OF STRONG AND LONG TRACK TORNADOES...VERY LARGE
HAIL...AND DAMAGING WINDS. THESE THREATS WILL BE HIGHEST SOUTH OF
HIGHWAY 30 AND WEST OF INTERSTATE 35.

THUNDERSTORMS AND SEVERE WEATHER WILL CONTINUE THROUGH
TONIGHT...WITH A FEW TORNADOES REMAINING POSSIBLE EVEN DURING THE
EARLY MORNING HOURS. HEAVY RAIN WILL ALSO ACCOMPANY THE
THUNDERSTORMS TODAY AND TONIGHT LEADING TO LOCALIZED AREAS OF
FLASH FLOODING. A FLASH FLOOD WATCH IS IN EFFECT FOR THE AREA.
PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT
WEATHER.GOV/DESMOINES FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SEVERE WEATHER WILL BE POSSIBLE AGAIN ON MONDAY AFTERNOON AND
EVENING...MAINLY EAST OF INTERSTATE 35. THE PRIMARY THREATS WILL
BE LARGE HAIL AND STRONG WINDS. HEAVY RAIN WILL ACCOMPANY THESE
THUNDERSTORMS AND MAY LEAD TO LOCALIZED AREAS OF FLASH FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED IN SOME AREAS LATE TODAY AND
TONIGHT...AND POSSIBLY AGAIN ON MONDAY AFTERNOON AND EVENING.

IAZ061-062-073>075-083>086-094>097-121100-
JASPER-POWESHIEK-WARREN-MARION-MAHASKA-CLARKE-LUCAS-MONROE-
WAPELLO-DECATUR-WAYNE-APPANOOSE-DAVIS-
339 PM CDT SUN MAY 11 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS WILL DEVELOP OVERNIGHT...ESPECIALLY AFTER MIDNIGHT.
THERE IS A RISK OF SEVERE WEATHER WITH LARGE HAIL...DAMAGING
WINDS...LOCALLY HEAVY RAIN...AND A FEW TORNADOES ALL POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SEVERE WEATHER WILL BE POSSIBLE AGAIN ON MONDAY AFTERNOON AND
EVENING. THE PRIMARY THREATS WILL BE LARGE HAIL AND STRONG WINDS.
HEAVY RAIN WILL ACCOMPANY THESE THUNDERSTORMS AND MAY LEAD TO
LOCALIZED AREAS OF FLASH FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED AT TIMES LATE TODAY INTO
TONIGHT...AND AGAIN ON MONDAY AFTERNOON AND EVENING.

LEE

In the hours before

Special weather statement, May 11, 6:46 PM CDT, 3 hours 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
646 PM CDT SUN MAY 11 2014

IAZ033-034-044>046-057-058-070-071-120200-
SAC-CALHOUN-CRAWFORD-CARROLL-GREENE-AUDUBON-GUTHRIE-CASS-ADAIR-
INCLUDING THE CITIES OF...SAC CITY...LAKE VIEW...ODEBOLT...
WALL LAKE...SCHALLER...EARLY...ROCKWELL CITY...MANSON...
LAKE CITY...POMEROY...DENISON...CARROLL...JEFFERSON...AUDUBON...
EXIRA...GUTHRIE CENTER...PANORA...BAYARD...CASEY...ATLANTIC...
GREENFIELD...STUART...ADAIR...FONTANELLE
646 PM CDT SUN MAY 11 2014

...SEVERE THUNDERSTORMS ARE LIKELY OVER WEST CENTRAL IOWA THIS
EVENING...

SEVERE THUNDERSTORMS SHOULD MOVE INTO AND DEVELOP OVER WEST
CENTRAL IOWA THROUGH 900 PM. THE THUNDERSTORMS WILL LIKELY IMPACT
THE ATLANTIC...CARROLL...DENISON AND SAC CITY AREAS BEFORE 930 PM.
AS THE EVENING PROGRESSES...THE THUNDERSTORMS WILL MOVE EAST
ALONG THE I80...HIGHWAY 30 AND HIGHWAY 20 CORRIDORS THROUGH
MIDNIGHT.

SOME OF THE THUNDERSTORMS WILL LIKELY BE SEVERE WITH DAMAGING
WINDS...GIANT HAIL AND ISOLATED TORNADOES. THERE IS A CHANCE OF
STRONG AND LONG LIVED TORNADOES. IN ADDITION...HEAVY RAINFALL MAY
RESULT IN ISOLATED FLASH FLOODING.

NOW IS THE TIME TO REVIEW THE SEVERE WEATHER SAFETY PROCEDURES.
TORNADO SAFETY RULES CAN BE FOUND ON THE NATIONAL WEATHER SERVICE
DES MOINES PREPAREDNESS SECTION.

DO NOT TAKE COVER IN A CULVERT WHICH IS FLOODED.
Special weather statement, May 11, 7:58 PM CDT, 2 hours 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
758 PM CDT SUN MAY 11 2014

IAZ044>046-057-058-070-071-120300-
GUTHRIE IA-AUDUBON IA-CASS IA-CARROLL IA-CRAWFORD IA-ADAIR IA-
GREENE IA-
758 PM CDT SUN MAY 11 2014

...SEVERE THUNDERSTORMS WILL MOVE INTO WEST CENTERAL IOWA...

AT 754 PM CDT...DOPPLER RADAR WAS TRACKING AN AREA OF SEVERE
THUNDERSTORMS IN THE OMAHA AREA MOVING NORTHEAST AT 60 MPH.

THE THUNDERSTORMS WILL BE CAPABLE OF DAMAGING WINDS...LARGE HAIL AND
POSSIBLE TORNADOES.  LISTEN FOR LIKELY SEVERE THUNDERSTORM OR
TORNADO WARNINGS THIS EVENING.

LOCATIONS IMPACTED INCLUDE...
CARROLL...DENISON...ATLANTIC...AUDUBON...GUTHRIE CENTER...STUART...
MANNING...COON RAPIDS...GLIDDEN...PANORA...DUNLAP...LAKE PANORAMA...
ANITA...SCHLESWIG...EXIRA...ADAIR...MANILLA...ELK HORN...SCRANTON
AND DOW CITY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESESTORMS...AND MAY
LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

MOVE TO SAFE SHELTER IF A WARNING IS ISSUED OR IF SEVERE WEATHER IS
OBSERVED.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN DES MOINES .

&&

A TORNADO WATCH REMAINS IN EFFECT UNTIL 300 AM CDT MONDAY MORNING FOR
.A TORNADO WATCH ALSO REMAINS IN EFFECT UNTIL 300 AM CDT MONDAY
MORNING FOR  IOWA.

LAT...LON 4218 9546 4219 9541 4213 9452 4172 9430
      4132 9425 4132 9515 4150 9516 4151 9504
      4160 9504 4160 9509 4186 9509 4186 9567
      4190 9567
TIME...MOT...LOC 0054Z 240DEG 54KT 4148 9579

JOHNSON
Local storm report, May 11, 8:29 PM CDT, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
829 PM CDT SUN MAY 11 2014

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0752 PM     HAIL             CYLINDER                43.09N 94.55W
05/11/2014  E1.25 INCH       PALO ALTO          IA   BROADCAST MEDIA

            TIME ESTIMATED FROM RADAR.

&&

NWS DES MOINES IA
IRIS SYSTEM
Local storm report, May 11, 9:00 PM CDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
900 PM CDT SUN MAY 11 2014

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0858 PM     TSTM WND GST     1 WNW MARNE             41.45N 95.12W
05/11/2014  E60 MPH          CASS               IA   TRAINED SPOTTER

&&

NWS DES MOINES IA
IRIS SYSTEM
Local storm report, May 11, 9:33 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
933 PM CDT SUN MAY 11 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0926 PM     FLASH FLOOD      ATLANTIC                41.40N 95.01W
05/11/2014                   CASS               IA   EMERGENCY MNGR

            HIGHWAY 6 JUST NORTHWEST OF ATLANTIC HAS WATER FLOWING UP
            TO CURB LEVEL. BULL CREEK DRAINAGE AREA IS BEGINNING TO
            OVERFLOW. LOTS OF STREET FLOODING THROUGHOUT THE TOWN OF
            ATLANTIC.

&&

PODRAZIK
Local storm report, May 11, 9:39 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
939 PM CDT SUN MAY 11 2014

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0905 PM     HEAVY RAIN       3 SE JOLLEY             42.45N 94.67W
05/11/2014  M1.98 INCH       CALHOUN            IA   MESONET

            MESONET STATION 3 ESE JOLLEY /IA063/ HEAVY
            RAIN DURATION 1 HOUR

&&

PODRAZIK
NWS DES MOINES IA
IRIS SYSTEM

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 11, 7:58 PM CDTSpecial Weather StatementDMXAdair, Audubon, Carroll, Cass, Crawford, Guthrie2 hr
May 11, 8:08 PM CDTSevere Thunderstorm WarningDMXEmmet, Kossuth37 min
May 11, 8:24 PM CDTSevere Thunderstorm WarningDMXAudubon, Carroll, Cass, Crawford66 min
May 11, 9:05 PM CDTSevere Thunderstorm WarningDMXAdair, Adams, Cass40 min
May 11, 9:15 PM CDTSevere Thunderstorm WarningDMXCalhoun, Carroll, Crawford, Greene, Sac45 min
May 11, 9:21 PM CDTSevere Thunderstorm WarningDMXAdair, Audubon, Carroll, Dallas, Greene, Guthrie39 min
May 11, 9:30 PM CDTFlash Flood WarningDMXAudubon, Carroll, Cass, Crawford6 hr
May 11, 9:45 PM CDTTornado WarningDMXDallas, Guthrie30 min
May 11, 9:59 PM CDTTornado WarningDMXBoone, Dallas, Greene, Guthrie46 min
May 11, 10:26 PM CDTTornado WarningDMXDallas, Polk, Story34 min
May 11, 10:45 PM CDTSevere Thunderstorm WarningDMXAdams, Cass45 min
May 11, 10:47 PM CDTTornado WarningDMXBoone, Hamilton, Story28 min
May 11, 10:55 PM CDTSevere Thunderstorm WarningDMXBoone, Hamilton, Hardin, Jasper, Marion, Marshall and 3 more65 min
May 11, 11:13 PM CDTSevere Thunderstorm WarningDMXAdair, Adams, Cass, Union47 min
May 12, 12:31 AM CDTFlash Flood WarningDMXAdair6 hr
May 12, 12:47 AM CDTSevere Thunderstorm WarningDMXClarke, Ringgold, Union43 min
May 12, 1:32 AM CDTSevere Thunderstorm WarningDMXClarke, Lucas, Marion, Warren43 min
May 12, 3:05 AM CDTSpecial Weather StatementDMXCarroll25 min
May 12, 4:45 AM CDTSpecial Weather StatementDMXHardin30 min
May 12, 9:34 AM CDTSpecial Weather StatementDMXMahaska, Monroe, Wayne56 min
May 12, 10:34 AM CDTFlash Flood WatchDMXAppanoose, Black Hawk, Bremer, Butler, Clarke, Davis and 14 more7 hr
May 12, 1:39 PM CDTSevere Thunderstorm WarningDMXClarke, Decatur, Ringgold, Wayne36 min
May 12, 2:47 PM CDTFlash Flood WarningDMXLucas6 hr
May 12, 3:14 PM CDTSevere Thunderstorm WarningDMXMahaska, Marion, Monroe, Poweshiek, Wapello46 min
May 12, 3:36 PM CDTSevere Thunderstorm WarningDMXDavis39 min
May 12, 4:18 PM CDTFlash Flood WarningDMXMarion, Monroe6 hr

Nearby

Severe Thunderstorm Warnings in Iowa, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.